Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 24, 2009, 9:24 AM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2009, 9:24 AM EDT (13:24 UTC)
- Expired
- Apr 24, 2009, 10:00 AM EDT
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 1.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3152 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 241324
SVRPBZ
PAC063-129-241400-
/O.NEW.KPBZ.SV.W.0013.090424T1324Z-090424T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 AM EDT FRI APR 24 2009
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 1000 AM EDT
* AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PLUMVILLE TO
NEW FLORENCE...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHELOCTA... DERRY... BLAIRSVILLE...
HOMER CITY... INDIANA... SMICKSBURG...
PLUMVILLE... NEW FLORENCE... ARMAGH...
YELLOW CREEK STATE PARK... MARION CENTER...
CLYMER...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4062 7884 4029 7905 4028 7907 4028 7915
4029 7916 4030 7933 4066 7934 4078 7922
4089 7922 4089 7880 4072 7880
TIME...MOT...LOC 1325Z 269DEG 33KT 4075 7922 4040 7914
$$1 follow-up statement
000
WWUS51 KPBZ 241345
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT FRI APR 24 2009
PAC063-129-241400-
/O.CON.KPBZ.SV.W.0013.000000T0000Z-090424T1400Z/
WESTMORELAND PA-INDIANA PA-
945 AM EDT FRI APR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT
FOR INDIANA AND WESTMORELAND COUNTIES...
AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
DECKERS POINT TO BOLTZ...MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YELLOW CREEK STATE PARK... SMICKSBURG...
SHELOCTA... PLUMVILLE... NEW FLORENCE...
MARION CENTER... INDIANA... HOMER CITY...
DERRY... CLYMER... BLAIRSVILLE...
ARMAGH...
LAT...LON 4062 7884 4029 7905 4028 7907 4028 7915
4029 7916 4030 7933 4066 7934 4078 7922
4089 7922 4089 7880 4072 7880
TIME...MOT...LOC 1345Z 269DEG 33KT 4075 7897 4040 7890
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:31 AM EDT, 7 hours 53 minutes earlier.
Area forecast discussion, Apr 24, 1:31 AM EDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 131 AM EDT FRI APR 24 2009 .SYNOPSIS... WARM TEMPERATURES AND SUNSHINE EXPECTED THROUGH THE WEEKEND. A POP UP SHOWER OR STORM IS POSSIBLE THIS AFTERNOON AND AGAIN ON SUNDAY AFTERNOON. && .NEAR TERM /THROUGH TODAY/... STRONG WARM FRONT WILL PUSH THROUGH THIS MORNING. BEHIND THIS BOUNDARY...WARM AIR AND LL MOISTURE WILL STREAM NORTHWARD. WITH THE INFLUX OF HIGH SFC TDS...LL ATMOSPHERE WILL DESTABILIZE. AN UL WAVE WILL MOVE OVER THE AREA THIS AFTERNOON. THIS WAVE MAY BE ENOUGH TO DEVELOP A SHOWER OR STORM...MAINLY ACROSS THE NORTH. THERE ARE SOME LIMITING FACTORS AS DEEP MOISTURE IS ABSENT AND FORECAST SOUNDINGS CONTINUE TO SHOW STRONG CAPPING. WILL PUT IN A MENTION FROM PIT NORTH THIS AFTERNOON AS WELL AS AN INCREASE IN CLOUD COVER. MUCH ABOVE NORMAL TEMPS TODAY. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... UL WAVE MOVES NORTHWARD TONIGHT AND RIDGE BUILDS IN FOR THE WEEKEND. THIS WILL MEAN A CONTINUATION OF WELL ABOVE NORMAL TEMPS AND DRY WEATHER. THE WARM FRONT...THAT WILL CROSS THE AREA TODAY...TRIES TO SETTLE SOUTHWARD SUNDAY AFT AS A BACK DOOR COLD FRONT. SOME DIFFERENCES IN SOLUTIONS HERE AS NAM...AND TO SOME EXTENT...21Z SREF WANT TO PUSH BOUNDARY FAR ENOUGH SOUTH TO DEVELOP SHOWERS ACROSS NORTHERN HALF OF THE AREA. THE PROBLEM IS THERE IS NOT MUCH UL PUSH TO HELP TO MOVE THIS FRONT SOUTHWARD. WILL GO WITH A SMALL CHANCE FOR ACTIVITY ACROSS THE NORTH SUNDAY AFT. ABOVE NORMAL TEMPS AGAIN SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED REMAINS DRY THROUGH MONDAY. NEXT SYSTEM PUSHES THROUGH TUESDAY AND VERY SLOWLY MOVES SOUTHEASTWARD THROUGH WED. THIS WILL BE THE NEXT GOOD CHANCE FOR ACTIVITY. SOME DIFFERENCES AT THE END OF THE EXT PERIOD...DEPENDING ON HOW FAR SOUTH FRONT ADVANCES. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... SOUTHERLY SURFACE FLOW WILL DEVELOP TONIGHT AS HIGH PRESSURE SHIFTS EAST OF THE UPPER OHIO. MID AND HIGH CLOUDS MAY ALSO BE EXPECTED IN THE HOURS AROUND DAWN AS WARM FRONT SHIFTS NORTHWARD. BY AFTERNOON, SOME HIGH BASED CUMULUS SHOULD DEVELOP IN THE WARMTH AND IMPROVING MOISTURE SUPPLY, ALONG WITH THE SOUTHWEST WIND GUSTING TO 20KT WITH THE AFTERNOON MIXING. SURFACE LOW PRESSURE IS PROGGED TO DEVELOP OVER THE GREAT LAKES DURING THE NEXT 24 HOURS. RESULTING PRESSURE GRADIENT SHOULD SPAWN A HEALTHY LOW LEVEL JET ON FRIDAY NIGHT...HENCE, POTENTIAL FOR SOME LOW LEVEL WIND SHEAR MAY BE ANTICIPATED WITH THE OVERNIGHT DECOUPLING. VFR CONDITIONS ARE FORECAST TO PREVAIL INTO EARLY NEXT WEEK AS UPPER HIGH PRESSURE MAINTAINS POSITION OVER THE EASTERN CONUS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Apr 24, 4:24 AM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT FRI APR 24 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-250830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 424 AM EDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 24, 8:27 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 827 AM EDT FRI APR 24 2009 PAZ007-008-241300- MERCER PA-VENANGO PA- 827 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES...VENANGO AND MERCER... AT 826 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL 10 MILES WEST OF MAURICE K GODDARD STATE PARK...OR ABOUT 7 MILES NORTHWEST OF FREDONIA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... MAURICE K GODDARD STATE PARK...SUGARCREEK...UNIONTOWN...POINT HILL...BLEAKLEY HILL...BRADLEYTOWN...CANAL CENTER...CARLTON... CLARKS MILLS...DONNER CROSSROADS...FIVE POINTS...FOSTER CORNER... GALENA HILL...GALLOWAY AND GREENCREST PARK KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 8:29 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 829 AM EDT FRI APR 24 2009 PAZ007-008-014-015-022-241300- ARMSTRONG PA-BUTLER PA-CLARION PA-MERCER PA-VENANGO PA- 829 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH WITH PEA SIZED HAILTO MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG...BUTLER...VENANGO...CLARION AND MERCER... AT 829 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH WITH PEA SIZED HAILALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CLINTONVILLE TO 4 MILES NORTHEAST OF HOOKER TO 5 MILES SOUTH OF CHICORA...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BRADYS BEND...CHICORA...CLINTONVILLE...EAST BRADY...EAU CLAIRE... EMLENTON...ENTERPRISE...GREENVILLE...GROVE CITY...HOOKER...ADAMS... ADRIAN...ALUM ROCK...ANNANDALE AND ANNISVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 8:46 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 846 AM EDT FRI APR 24 2009 PAZ007>009-014>016-022-023-030-241345- ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA-MERCER PA-VENANGO PA-WESTMORELAND PA- 846 AM EDT FRI APR 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...WESTMORELAND...INDIANA...BUTLER...JEFFERSON...VENANGO... FOREST...CLARION AND MERCER... AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF POLK TO 9 MILES SOUTHWEST OF SHELOCTA...OR ALONG A LINE EXTENDING FROM 3 MILES WEST OF POLK TO 5 MILES NORTHEAST OF SALTSBURG...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...BRADYS BEND...BROOKVILLE...CHICORA...CLARION...CLEAR CREEK STATE PARK...CLINTONVILLE...CLYMER...COOK FOREST STATE PARK...CROOKED CREEK LAKE PARK...DAYTON...DORA...EAST BRADY...EAU CLAIRE AND ELDERTON KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Apr 24, 8:47 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HAIL SCOTTDALE 40.10N 79.59W
04/24/2009 E0.25 INCH WESTMORELAND PA PUBLIC
&&
JPSpecial weather statement, Apr 24, 8:52 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 852 AM EDT FRI APR 24 2009 MDZ001-PAZ023-030-032-WVZ023-241345- FAYETTE PA-GARRETT MD-INDIANA PA-PRESTON WV-WESTMORELAND PA- 852 AM EDT FRI APR 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...FAYETTE...WESTMORELAND...INDIANA AND PRESTON... AT 851 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF WHITNEY TO 3 MILES NORTHWEST OF MARKLEYSBURG...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF GREENSBURG TO 3 MILES NORTHWEST OF MARKLEYSBURG...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLIMAX...DARLINGTON...DERRY...DONEGAL...GREENSBURG...LATROBE... LAUREL MOUNTAIN STATE PARK...LIGONIER...MARKLEYSBURG...NEW FLORENCE...OHIOPYLE...SEVEN SPRINGS...BAGGALEY...HOSTETTER AND LAUGHLINTOWN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 9:13 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 913 AM EDT FRI APR 24 2009 PAZ008-014-015-021>023-030-241345- ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-VENANGO PA-WESTMORELAND PA- 913 AM EDT FRI APR 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...ALLEGHENY...WESTMORELAND...INDIANA...BUTLER...VENANGO AND CLARION... AT 912 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF CLINTONVILLE TO 4 MILES SOUTHWEST OF FOX CHAPEL...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...APOLLO...BRADYS BEND...BUTLER...CHICORA... CLINTONVILLE...COOPERSTOWN...CROOKED CREEK LAKE PARK...DOWNTOWN PITTSBURGH...EAST BRADY...EAU CLAIRE...EMLENTON...FORD CITY...FOX CHAPEL AND FRANKLIN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:35 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 25 min |
| Apr 24, 7:45 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 30 min |
| Apr 24, 9:38 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.